Alert archive / Michigan / Frost Advisories in 2015

Frost Advisory 8, NWS Gaylord, MI

October 2, 201511 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Oct 2, 2015, 3:21 PM EDT for 11 counties in Michigan. It took effect at Oct 3, 2015, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2015, 3:21 PM EDT (19:21 UTC)
In effect from
Oct 3, 2015, 2:00 AM EDT
Expired
Oct 3, 2015, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Otsego County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 16 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2015-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2015-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WWUS73 KAPX 021921
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT FRI OCT 2 2015

MIZ008-015>017-019-021>023-026>028-032>034-030330-
/O.NEW.KAPX.FR.Y.0008.151003T0600Z-151003T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-
MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-WEXFORD-MISSAUKEE-
ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...MANCELONA...GAYLORD...
ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...CADILLAC...
LAKE CITY...HOUGHTON LAKE
321 PM EDT FRI OCT 2 2015

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY. 

* TEMPERATURE...WIDESPREAD TEMPERATURES BETWEEN 33 AND 36 DEGREES
  CAN BE EXPECTED TONIGHT WITH AREAS OF FROST. THE COLDEST
  LOCATIONS SHELTERED FROM THE WIND MAY DROP INTO THE UPPER 20S.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$
JK
2 follow-up statements
215 
WWUS73 KAPX 030156
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
956 PM EDT FRI OCT 2 2015


MIZ008-015>017-019-021>023-026>028-032>034-031000-
/O.CON.KAPX.FR.Y.0008.151003T0600Z-151003T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-
MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-WEXFORD-MISSAUKEE-
ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...MANCELONA...GAYLORD...
ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...CADILLAC...
LAKE CITY...HOUGHTON LAKE
956 PM EDT FRI OCT 2 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* TEMPERATURE...WIDESPREAD TEMPERATURES BETWEEN 33 AND 36 
  DEGREES CAN BE EXPECTED TONIGHT WITH AREAS OF FROST. THE 
  COLDEST LOCATIONS SHELTERED FROM THE WIND MAY DROP INTO THE 
  UPPER 20S. 

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$
917 
WWUS73 KAPX 030630
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
230 AM EDT SAT OCT 3 2015

MIZ008-015>017-019-021>023-026>028-032>034-031200-
/O.CON.KAPX.FR.Y.0008.000000T0000Z-151003T1200Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-
MONTMORENCY-GRAND TRAVERSE-KALKASKA-CRAWFORD-WEXFORD-MISSAUKEE-
ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...CHARLEVOIX...MANCELONA...GAYLORD...
ATLANTA...TRAVERSE CITY...KALKASKA...GRAYLING...CADILLAC...
LAKE CITY...HOUGHTON LAKE
230 AM EDT SAT OCT 3 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...WIDESPREAD TEMPERATURES BETWEEN 33 AND 36 DEGREES
  CAN BE EXPECTED EARLY THIS MORNING WITH AREAS OF FROST. THE
  COLDEST LOCATIONS SHELTERED FROM THE WIND MAY DROP INTO THE
  UPPER 20S.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Oct 2, 1:00 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 2, 1:00 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT FRI OCT 2 2015

.UPDATE...
ISSUED AT 1252 PM EDT FRI OCT 2 2015

FEW CHANGES TO CURRENT FORECAST. LOWER CLOUDS OFF OF LAKE HURON
AREA MIXING OUT AND THE AFTERNOON SHOULD FEATURE LOTS OF SUNSHINE
ACROSS THE AREA. HIGH TEMPS ON TRACK TO REACH THE LOWER/MIDDLE 50S
IN MOST AREAS. ADDITIONAL FROST HEADLINES ARE LIKELY TONIGHT AND
WILL BE ASSESSING THAT MORE THIS AFTERNOON.

UPDATE ISSUED AT 1036 AM EDT FRI OCT 2 2015

SCT/BKN CUMULUS "STREAMERS" OFF OF LAKE HURON IN PERSISTENT
EAST/NORTHEAST FLOW IMPACTING NORTHEAST LOWER MICHIGAN THIS
MORNING. I AM STILL EXPECTING THESE CLOUDS TO GRADUALLY DISSIPATE
/MIX OUT/ THIS AFTERNOON BUT LIKELY MORE SLOWLY THAN PREVIOUSLY
EXPECTED. SO MADE A FEW ADJUSTMENTS TO THE FORECAST TO BE A BIT
MORE PESSIMISTIC ON CLOUD COVER FOR THE NEXT SEVERAL HOURS EAST OF
I-75. OTHERWISE...ANOTHER COOL/BREEZY DAY ACROSS THE AREA WITH
HIGH TEMPS REACHING THE LOW-MID 50S IN MOST LOCATIONS.

&&

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 229 AM EDT FRI OCT 2 2015

STRONG COOL HIGH PRESSURE REMAINS PARKED OVER ONTARIO AND QUEBEC
EARLY THIS MORNING...WITH STRONG RIDGING AND DRY AIR EXTENDING THRU
THE MISSISSIPPI VALLEY AND THE GREAT LAKES REGION. CLEAR SKIES ARE
HOLDING OVER MUCH OF OUR CWA...WITH THE EXCEPTION OF OUR SE CWA NEAR
SAGINAW BAY WHERE A BKN DECK OF LOW VFR LAKE INDUCED STRATOCU
CONTINUES TO STREAM IN OFF OF LAKE HURON. EXPECT THIS SHALLOW LAKE
CLOUD DECK WILL SLOWLY EXPAND ACROSS PORTIONS OF NE LWR MICHIGAN
THRU EARLY MORNING...BEFORE DAYTIME HEATING/MIXING TAKES OVER AFTER
SUNRISE AND THE LOW CLOUDS MIX OUT. AFTER ANOTHER FROSTY START TO
THE DAY (FROST ADVISORY WILL REMAIN IN EFFECT THRU 13Z)...EXPECT
ANOTHER MAINLY SUNNY BUT COOL DAY FOR NRN MICHIGAN...WITH AFTERNOON
HIGHS ONLY WARMING INTO THE MID TO UPPER 50S. WINDS WILL REMAIN FROM
THE NE AROUND THE HIGH CENTERED TO OUR NORTH...AND WILL AGAIN
STRENGTHEN TO 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH AS DIURNAL
MIXING BRINGS HIGHER WINDS ALOFT TO THE SURFACE.

VERY LITTLE WILL CHANGE IN THE OVERALL PATTERN FOR TONIGHT AS HIGH
PRESSURE HOLDS TO OUR NORTH. DO EXPECT A BIT MORE IN THE WAY OF HIGH
CLOUDS LATE TONIGHT AS THE NE EDGE OF THE CLOUD SHIELD ASSOCIATED
WITH LOW PRESSURE OVER THE SE US PUSHES INTO LWR MICHIGAN. STILL
EXPECT THIS WILL NOT BE ENOUGH CLOUD COVER TO PRECLUDE THE
DEVELOPMENT OF FROST AGAIN LATE TONIGHT. EXPECT AREAS OF FROST WILL
DEVELOP AGAIN TONIGHT...BUT WILL HOLD OFF ON ISSUANCE OF ANOTHER
FROST ADVISORY GIVEN THIS HEADLINE IS CURRENTLY IN EFFECT FOR EARLY
THIS MORNING (DON'T WISH TO CONFUSE THE ISSUE). OVERNIGHT LOWS WILL
ONCE AGAIN COOL INTO THE LOWER 30S INLAND...RANGING TO THE MID 40S
NEAR THE LAKESHORES.

&&

.SHORT TERM...(SATURDAY THROUGH SUNDAY NIGHT)
ISSUED AT 229 AM EDT FRI OCT 2 2015

HIGH IMPACT WEATHER POTENTIAL: NOTHING.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: CURRENT TREMENDOUSLY BLOCKY
MID AND UPPER LEVEL PATTERN (HELPED ALONG BY HURRICANE JOAQUIN
SPINNING ACROSS THE BAHAMAS) WILL GRADUALLY BREAK DOWN HEADING INTO
THE WEEKEND AND NEXT WEEK...WITH THE NORTHERN STREAM BECOMING A MUCH
MORE PROMINENT AND AGGRESSIVE PLAYER CANADA. FROM A SENSIBLE WEATHER
PERSPECTIVE...ABOVE TRANSITION OFFERS LITTLE CHANGE...WITH NORTHERN
MICHIGAN LARGELY REMAINING BETWEEN MOISTURE RICH SOUTHEASTERN SYSTEM
AND STRONGER DYNAMICS EVENTUALLY PLAYING OUT ACROSS CANADA.

PRIMARY FORECAST CONCERNS/CHALLENGES: TEMPERATURE TRENDS THROUGHOUT
AND ADDRESSING VERY LIGHT RAIN CONCERNS THE SECOND HALF OF THE
WEEKEND.

DETAILS: KINDA AN INTERESTING SET-UP HEADING THROUGH THE WEEKEND.
INCREASING SUPPORT THAT EARLIER SUPPORTED PHASING/FUJIWARA EFFECT
BETWEEN SOUTHEAST CONUS UPPER LEVEL LOW AND HURRICANE JOAQUIN WILL
FAIL...ALLOWING NO DIRECT IMPACTS OF JOAQUIN ON OUR WEATHER. WITH
THAT SAID...PARTIAL INTERACTION BETWEEN THESE SYSTEMS WILL FORCE
ROBUST EASTERN UPPER JET STREAK TO BOW BACK NORTHWEST UP INTO THE
NORTHERN LAKES BY LATER SATURDAY. SUB H5 EAST FLOW DEVELOPS IN
RESPONSE...ALLOWING ATLANTIC MOISTURE TO ADVANCE WEST INTO THE GREAT
LAKES. STILL PLENTY OF UNCERTAINTY...BOTH WITH REGARDS TO JUST HOW
FAR WEST THIS MOISTURE AXIS ADVANCES...AS WELL AS WHAT FORCING WILL
BE OVERHEAD TO TAKE ADVANTAGE OF IT. AS FOR THE LATTER...JUST NOT
FINDING A WHOLE LOT...WITH UPPER LEVEL JET RAPIDLY WEAKENING AND
WEAK SHORTWAVE TOO REMOVED TO THE WEST. SIMPLE MOISTURE
GRADIENT/ADVECTION REMAINS WORTHY OF AT LEAST SOME LIGHT SHOWER
MENTION SATURDAY NIGHT INTO SUNDAY...PRIMARILY EAST OF INTERSTATE
75. ONCE AGAIN...THIS SURE ISN'T LOOKING LIKE A BIG DEAL...AND ANY
RAINFALL AMOUNTS SHOULD REMAIN LIGHT.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 229 AM EDT FRI OCT 2 2015

PLENTY OF UNCERTAINTY IN THE
LONG TERM...WHICH UNFORTUNATELY RESULTS IN MULTIPLE PERIODS OF VERY
LOW END SHOWER CHANCES THROUGH THE FORECAST. REALLY NOT BUYING THIS
WET LOOK...WITH MONDAY'S RAIN CHANCES TIED TO WHAT'S LEFT OF THAT
WEEKEND MOISTURE ADVECTION. TRENDS ARE DEFINITELY SUPPORTING A
FASTER EXIT OF THIS MOISTURE PLUME AS THE LARGE SCALE PATTERN BEGINS
TO DE-AMPLIFY. ADDITIONAL SHOWER CHANCES TUESDAY NIGHT/WEDNESDAY
TIED TO A WEAK AND MOISTURE STARVED COLD FRONT ACCOMPANYING A
SHORTWAVE DIVING ACROSS ONTARIO. NOT IMPRESSED BY THIS SYSTEM
EITHER...AND VERY POSSIBLE IT MAY PASS WITHOUT PRODUCING MUCH...IF
ANY...WET WEATHER. OTHERWISE...SEASONAL TEMPERATURES TO CONTINUE
THROUGH THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1252 PM EDT FRI OCT 2 2015

GENERALLY VFR CONDITIONS OVER THE NEXT 24 HOURS...WITH LOW
PROBABILITY OF A MVR BKN LOW CLOUD DECK IMPACTING APN LATER
TONIGHT WITH THE RE-DEVELOPMENT OF LAKE CLOUDS. A LARGE AREA OF
HIGH PRESSURE TO THE NORTH OF THE AREA WILL CONTINUE TO PRODUCE A GUSTY
AND PERSISTENT EAST FLOW. WIND GUSTS TO 25KT POSSIBLE THIS
AFTERNOON...AND AGAIN ON SATURDAY /WITH LESS GUSTY WINDS TONIGHT
AFTER SUNSET/.

&&

.MARINE...
ISSUED AT 229 AM EDT FRI OCT 2 2015

WINDS AND WAVES WILL CONTINUE TO MEET SCA CRITERIA TODAY AND TONIGHT
AS GUSTY NE WINDS WRAP AROUND STRONG HIGH PRESSURE CENTERED NORTH OF
MICHIGAN. MAINLY CLEAR SKIES AND NO WEATHER IS EXPECTED THRU
SATURDAY...BUT SOME LAKE CLOUDS WILL CONTINUE TO DEVELOP DURING THE
NIGHT WITHIN PORTIONS OF OUR LAKE HURON NEARSHORE AREAS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR LHZ345>349.

LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR LMZ323-341-342-
     344>346.

LS...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR LSZ321-322.

&&

UPDATE...KEYSOR
NEAR TERM...MLR
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...KEYSOR
MARINE...MLR
Hazardous weather outlook, Oct 2, 10:38 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1038 AM EDT FRI OCT 2 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-031445-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1038 AM EDT FRI OCT 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FROST ARE LIKELY ONCE AGAIN LATE TONIGHT OVER INTERIOR
AREAS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST WILL REMAIN A CONCERN FOR PORTIONS OF EASTERN UPPER MICHIGAN
AND NORTHERN LOWER MICHIGAN EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JK

Nearby

Frost Advisories in Michigan, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.